New York, 2014

Hail and Damaging Winds in New York, July 27 to 28, 2014

July 27 to 28, 2014 · NWS ALY · 16 events in 5 counties and zones

A strong area of low pressure was situated over the Great Lakes region on Sunday, July 27th. An upper level shortwave, combined with an approaching warm front, allowed for strong to severe thunderstorms to break out during the afternoon hours on July 27th over the Capital Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong area of low pressure was situated over the Great Lakes region on Sunday, July 27th. An upper level shortwave, combined with an approaching warm front, allowed for strong to severe thunderstorms to break out during the afternoon hours on July 27th over the Capital Region. Hail up to half-dollar size was reported, as well as damage to trees and power lines due to gusty thunderstorm winds.

Some additional thunderstorms occurred during the overnight period on Sunday night, as the storm's warm front lifted across the region. In addition to many cloud to ground lightning strikes and a period of heavy rainfall, strong winds caused damage to trees across parts of Saratoga County.

As the strong area of low pressure moved across upstate New York on Monday, July 28th, some additional thunderstorms occurred during the afternoon hours. Trees were downed due to thunderstorms winds across parts of Columbia and Dutchess Counties, as the storm's cold front moved through the area. Cooler and less humid air worked into the area behind the front for Monday night, ending the threat for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 12:36 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 27, 12:36 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT SUN JUL 27 2014

.SYNOPSIS...
A WARM HUMID AIR MASS WILL LINGER OVER THE REGION INTO TONIGHT. LOW
PRESSURE WILL ORGANIZE IN THE EASTERN GREAT LAKES TONIGHT AND
TRACK NORTHEAST ACROSS NEW YORK. RAIN AND SCATTERED THUNDERSTORMS
WILL OVERSPREAD THE REGION TONIGHT INTO MONDAY. THIS STORM WILL
DEPART MONDAY NIGHT AND COOLER AIR WILL FILTER INTO THE REGION.
MID WEEKS WEATHER WILL BE DOMINATED BY CANADIAN HIGH PRESSURE OVER
THE GREAT PLAINS BUILDING SLOWLY EAST AND A LARGE DISTURBANCE
ALOFT.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY FEW ADJUSTMENTS TO THE FORECAST NEEDED THROUGH THIS AFTERNOON
EXCEPT TO LOWER RAIN PROBABILITIES IN SOME AREAS AND SOME MINOR
ADJUSTMENTS TO SKY COVER AND TEMPERATURES. PARTLY TO MOSTLY
CLOUDY ACROSS THE REGION EARLY THIS AFTERNOON WITH MORE SUNSHINE
IN SOUTHERN AREAS. 12Z AREA SOUNDINGS SHOW RESPECTABLE INSTABILITY
OVER THE ENTIRE REGION...BUT BASED ON TRENDS AND THE CONVECTION
THAT EXITED OUR REGION THROUGH THE MORNING...NO REAL TRIGGER TO
INITIATE NEW CONVECTION. ALSO...DRYING ALOFT...SEEN IN UPSTREAM
SOUNDINGS PROBABLY ACTING TO CAP CONVECTION TO SOME DEGREE.

STILL...SOME ISOLATED SHOWERS AND A RUMBLE OF THUNDER IN THE
WESTERN MOHAWK VALLEY COULD STRENGTHEN AS WE APPROACH THE MAXIMUM
HEATING LATER THIS AFTERNOON. THERE IS SOME BROAD CONVERGENCE
SEEN IN THE SURFACE WIND FIELDS ACROSS THE REGION IN MESOSCALE
ANALYSES BUT OLD CONVECTIVE OUTFLOWS FROM THE CONVECTION THIS
MORNING ARE DIFFICULT TO DETECT. ANY THUNDERSTORM ACTIVITY SHOULD
REMAIN ISOLATED TO SCATTERED AND BASED ON INSTABILITY...COULD
REACH SEVERE LEVELS...SO THE SOUTHERN HALF OF THE FORECAST AREA
REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER. THE MORE ORGANIZED
THUNDERSTORMS LOOK TO BE LATE TONIGHT AND TOMORROW MORNING...
HIGHLIGHTED IN THE PREVIOUS DISCUSSION BELOW.

A POTENT UPPER LEVEL LOW IS TRACKING THROUGH THE UPPER GREAT LAKES
TODAY...AND WILL NOT IMPACT EASTERN NEW YORK AND WESTERN NEW
ENGLAND UNTIL THE OVERNIGHT HOURS.

FOR TONIGHT...THE UPPER DYNAMICS AND BETTER LOW LEVEL FORCING
ASSOCIATED WITH THE ADVANCING COLD FRONT AND A WAVE OF LOW
PRESSURE ALONG THE FRONT TRACK INTO THE AREA WITH THE SURFACE LOW
EXPECTED TO PASS JUST SOUTH OF THE CAPITAL DISTRICT. HAVE INDICATED
STRATIFORM RAIN WITH ISOLATED THUNDERSTORMS ACROSS THE NORTHERN
TWO THIRDS OF FA WITH SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE SOUTHERN THIRD OF THE FA. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE THROUGH THE NIGHT ESPECIALLY BTWN 04Z
AND 06Z. THE INSTABILITY SHOULD NOT BE AS EXTREME DUE TO LACK OF
HEATING SUNDAY NIGHT AND COOLER TEMPERATURES. LOWS SUNDAY NIGHT
ARE EXPECTED TO BE IN THE UPPER 50S TO UPPER 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
ON THE LARGE SCALE 500HPA CUT OFF OVER QB...WITH FULL LATITUDE
TROF IN PLACE. LAST AND MOST POWERFUL JET MAX/SHORT WV ROUNDS THE
BASE OF THE TROF AND MVS INTO NY AND NEW ENG MON MRNG. IT
INTERACTS WITH SFC CDFNT AND RATHER SIG CYCLOGENESIS ENSUES OVR
FCA FOR LATE JULY. BEING SO CLOSE TO THE SFC LOW TRACK...THE
SLIGHT MDL DIF IN TRACK HAVE SOME SIGNIFICANT SENSIBLE WX
DIFFERENCES.

AREAS NORTH OF TRACK WILL HAVE A MORE STEADY RAIN WITH EMBEDDED
SCT HEAVIER SHRA AND MAYBE A TSTM...AREAS NR THE FRONT AND IN THE
WM SECTOR WILL BE MUCH MORE CONVECTIVELY ACTIVE WITH TSTMS AS MDL
CAPES IN THESE REGIONS ARE 1200-2000J/KG. ANY MID LEVEL DRYING OR
BRIEF SUNSHINE WITH THESE POWERFUL DYNAMICS COULD EASILY RAMP UP
INTENSITY OF RESPONSE.

NAM...TRACK OF UCA-GFL-BTV THE MOST NORTHERN TRACK WHICH WOULD
LEAVE MUCH OF FCA EXCEPT EXTREME NW IN WARM SECTOR...WARMER AND
MORE CONVECTIVE.

GEM---MOST SOUTHERN OF TRACKS MAINLY I95 CORRIDOR...WHICH WOULD BE
WIDESPREAD RAIN WITH HEAVIER CONVECTIVE ELEMENTS CONFINED TO
EXTREME SE FCA.

GFS--MID POINT WITH SFC LOW TRACK ALONG I88 CORRIDOR...THEN NE FM
ALB. THIS WOULD RESULT IN HEAVIEST RAINS THROUGH THE W MOHAWK VLY
AND ADIRONDACKS...WITH SCT SHRA AND TSTMS MAINLY NR TRAILING CDFNT
MON. THIS IS A TAD FURTHER N OF 12UTC ECMWF.

MEANWHILE GEFS ENSEMBLE MEMBERS PRODUCE 0.8 TO 1.8 IN OF QPF BTWN
05UTC TNGT AND 00UTC TUE, SO...FCST THINKING WILL BE A TAD S OF
GFS TRACK...WITH THE RAINS ALONG AND N OF I88 CORRIDOR AND MORE
CONVECTIVE TO ITS SOUTH.

MON EVNG SFC LOW LFTS NE IN MAINE...ALONG WITH 500HPA SHORT WV. RAINS
END FROM SW TO NE...WITH CLEARING BY DAYBREAK TUE. IN THE WAKE OF
THE DEPARTING SFC LOW SIG WIND GRADIENT PULLS UNSEASONABLY COOLER
AIR INTO THE REGION AS SFC HIGH PRESSURE BUILDS INTO GRT PLAINS.
TEMPS WILL BE 5 TO 10 DEG BLO NORMALS.

FOR THE REST OF THE PERIOD LARGE 500HPA LOW IS CENTERED IN VICINITY
OF JAMES BAY CANADA WITH TRAILING TROF OVER E NA. FCA IS LOCATED
IN DRY SLOT TO ITS EAST FOR THE MOST PART. WE ARE ALSO IN THE
LEFT ENTRANCE REGION TO THE 300HPA JET...AND AREAS OF SUBSIDENCE.
OVER TIME THE SFC HIGH TO THE WEST ELONGATES FM GRT PLAINS TO THE
EAST GULF COAST. FLOW BCMS WEAK AT SFC.

ONLY ISSUE WILL BE DEGREE OF CLOUDINESS AND ISOLD TO SCT -SHRA
PRIMARILY DIURNALLY DRIVEN AND OVER HIGHER TRRN...RELATED TO
500HPA SHORT WVS ROTATING AROUND CUTOFF AND PASSING ACROSS RGN.

ON GFS THIS IMPACT IS MINIMAL TILL WED AFTN AND NIGHT WHEN A SHARP
SHORT WV ROUNDS THE BASE OF THE TROF WITH INCG CLOUDS AND -SHRA.
PVS ECMWF HAS THIS IMPACT MUCH MORE MUTED. HPC GUID KEEPS IT DRY
DURING THIS PERIOD. BUT 500HPA TEMPS FALL TO -17C...AND BUT GIVEN
THE JET DYNAMICS OVER FCA...ITS WORTH CARRYING SLIGHT CHC POPS IN
AFTN/EVNG OVER HIGHER TRRN N & W OF ALB.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE WORD FOR THE EFP IS RETROGRADE.

PERIOD BEGINS WITH THE 500HPA TROF STILL IN PLACE OVER E NA.
GFS/ECMWF BRING YET ANOTHER SHORT WV AROUND BASE OF TROF LATE WED
INTO THUR WITH INCR CLOUDS AND SCT -SHRA AGAIN N & W OF ALB. ITS
MORE LIKE SUFFICIENT INSTAB TO TRIGGER A SLIGHT CHC N&W OF ALB
OVER HIR TRRN WITH DIURNAL CYCLE.

THURSDAY NIGHT INTO THE WEEKEND THE PATTERN BEGINS TO BREAK
DOWN...AS THE CUTOFF LIFTS NE INTO QB...THE LAST PIECES OF ENERGY
SHIFT THE TROF WEST...CREATE A CUT OFF...THAT RETROGRADES TO THE
OHIO VLY OR MISS VLY DEPENDING ON THE MODEL.

THE ONE ITEM OF CONSENSUS WILL BE THE RIDGING OF THE BERMUDA HIGH
AT ALL LEVELS...WITH 500HPA RIDGE RETROGRADING TWRD THE COAST.
WHILE THERE NOT MUCH SFC FLOW OR FEATURES DURING THIS
PERIOD...BERMUDA HIGH RETROGRESSION RESULTS IN A S-SE FLOW ALOFT AND
INCR MOISTURE...CLOUDS...TEMPS.

OF NOTE ON GEFS PLUMES THERE'S A TENTH OR TWO OF QPF WED NT/THU ON
A FEW MEMBERS AND 3 MEMBERS WITH SOME QPF LATE SUNDAY 8/3 INTO MON
8/4...OTHERWISE ITS FLAT LINED AFTN MON EVNG ON MOST MEMBERS.

THE MAIN FEATURES OF THE PERIOD WILL BE A RETURN TO SEASONABLE
LEVELS OF HUMIDITY AND TEMPERATURES...PARTLY CLOUDY SKYS...AND SCT
MAINLY AFTN OR EVNG TSTMS BY LATE NEXT WEEKEND.

WILL POPULATE WITH HPC.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO WIDELY SCATTERED SHRA/TSRA EXPECTED THIS AFTERNOON
INTO THE EVENING AS A WEAK TROUGH MOVES THROUGH. DUE TO SPARSE
COVERAGE...WILL ONLY MENTION VCSH IN THE TAFS.

HOWEVER..A MORE WIDESPREAD AND ORGANIZED AREA OF RAIN WITH
EMBEDDED THUNDERSTORMS SHOULD MOVE INTO THE REGION LATE TONIGHT
INTO EARLY MONDAY MORNING...ASSOCIATED WITH A STRONG UPPER LEVEL
DISTURBANCE AND RATHER INTENSE AREA OF LOW PRESSURE FOR THIS TIME
OF YEAR. WILL MENTION PREVAILING RAIN AND MVFR WITH PROB30 FOR
TSRA WITH IFR CONDITIONS. SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AS WELL...ALTHOUGH THIS IS LESS CERTAIN. THE AREA THAT COULD
SEE GUSTY TSRA WOULD BE MAINLY SOUTH OF KALB...INCLUDING THE
KPOU/KPSF TERMINALS. WILL REFINE FORECAST FURTHER WITH SUBSEQUENT
SET OF TAFS.

WINDS TODAY WILL BE SOUTH-SOUTHWEST AROUND 5-10 KT...BECOMING
VARIABLE TONIGHT INTO MONDAY AROUND 5-10 KT.

OUTLOOK...

MONDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
TUESDAY TO FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
A WARM HUMID AIR MASS WILL LINGER OVER THE REGION INTO TONIGHT. LOW
PRESSURE WILL ORGANIZE IN THE EASTERN GREAT LAKES TONIGHT AND
TRACK NORTHEAST ACROSS NEW YORK. RAIN AND SCATTERED THUNDERSTORMS
WILL OVERSPREAD THE REGION TONIGHT INTO MONDAY. THIS STORM WILL
DEPART MONDAY NIGHT AND COOLER AIR WILL FILTER INTO THE REGION.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 55 TO 70 PERCENT THIS
AFTERNOON...AND MONDAY AFTERNOON...INCREASING TO NEAR 100 PERCENT
TONIGHT AND MONDAY NIGHT.

WINDS WILL BE SOUTHWEST 10 TO 15 MPH TODAY...LIGHT SOUTH
TONIGHT...BECOMING WEST TO NORTHWEST MONDAY AT 10 TO 20 MPH.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS
MORNING. SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
EVENING...AND EVOLVE INTO A WIDESPREAD RAIN MONDAY WITH SCATTERED
THUNDERSTORMS MAINLY SOUTH.

TOTAL RAINFALL OF 1 TO 2 INCHES IS LIKELY THROUGH MONDAY...WITH
LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS. LOCALLY HEAVY
RAINFALL MAY RESULT IN MINOR FLOODING OF URBAN AREAS...POOR
DRAINAGE LOCATIONS AND LOW LYING AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER/NAS
NEAR TERM...11/NAS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...JPV
FIRE WEATHER...SNYDER
HYDROLOGY...SNYDER
Hazardous weather outlook, Jul 27, 3:53 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
453 AM EDT SUN JUL 27 2014

NYZ032-033-038>043-047>054-082>084-VTZ013>015-280900-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
453 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NON-SEVERE THUNDERSTORMS ARE LIKELY THIS MORNING AND POSSIBLE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-280900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
453 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INCLUDED SOUTHEAST NEW
YORK...LITCHFIELD AND BERKSHIRE COUNTIES IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Jul 27, 8:33 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
933 AM EDT SUN JUL 27 2014

NYZ053-054-084-VTZ013>015-271430-
BENNINGTON VT-SOUTHERN WASHINGTON NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
933 AM EDT SUN JUL 27 2014

...THUNDERSTORMS WITH HEAVY RAINFALL IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 929 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...OCCASIONAL
LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DORSET TO SHAFTSBURY TO CENTER BRUNSWICK...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF DANBY TO 7 MILES SOUTHWEST
OF ARLINGTON TO TROY...AND MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
BERLIN...GRAFTON AND MANCHESTER CENTER BY 940 AM EDT
STRATTON AND BENNINGTON BY 950 AM EDT
WEST WARDSBORO...POWNAL AND LONDONDERRY BY 955 AM EDT
TOWNSHEND BY 1010 AM EDT
NEWFANE BY 1015 AM EDT

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL OCCUR WITH THESE
STORMS. RUNOFF WILL LEAD TO PONDING OF WATER ON ROADS...POOR
DRAINAGE LOCATIONS AND OTHER LOW LYING AREAS.

LAT...LON 4306 7246 4300 7244 4280 7275 4276 7330
      4267 7340 4270 7368 4304 7357 4330 7321
      4331 7314 4331 7283 4326 7281 4323 7270
      4324 7243 4315 7245 4308 7243
TIME...MOT...LOC 1332Z 261DEG 37KT 4329 7312 4298 7317
          4276 7354

JPV
Special weather statement, Jul 27, 1:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
237 PM EDT SUN JUL 27 2014

NYZ048>052-271900-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
EASTERN ALBANY NY-SOUTHERN SARATOGA NY-
237 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM IN

  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
DUANESBURG...OR ABOUT 7 MILES WEST OF SCOTIA...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
SCOTIA BY 245 PM EDT
ROTTERDAM...SCHENECTADY AND EAST GLENVILLE BY 250 PM EDT
NISKAYUNA...ALPLAUS AND GUILDERLAND BY 255 PM EDT
COLONIE BY 300 PM EDT

LAT...LON 4285 7418 4290 7408 4286 7367 4281 7366
      4277 7368 4270 7370 4264 7375 4273 7421
TIME...MOT...LOC 1837Z 281DEG 23KT 4280 7406

LFM
Special weather statement, Jul 27, 2:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT SUN JUL 27 2014

NYZ049-050-052>054-271930-
EASTERN SCHENECTADY NY-EASTERN ALBANY NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
301 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM IN

  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR LATHAM AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
TROY AND WYNANTSKILL BY 310 PM EDT
BRUNSWICK CENTER AND CENTER BRUNSWICK BY 315 PM EDT
7 MILES NORTH OF AVERILL PARK BY 325 PM EDT
GRAFTON AND BERLIN BY 330 PM EDT

LAT...LON 4259 7332 4270 7389 4288 7383 4281 7329
      4278 7329 4273 7327
TIME...MOT...LOC 1901Z 283DEG 25KT 4277 7373

LFM

The radar

The Albany radar (KENX), 33 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 27, 2:20 PM EST
Where
Albany County, 0.74 mi SE of Watervliet
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.723, -73.709

Trees and wires were downed at 1157 7th Avenue in Watervliet due to thunderstorm winds.

Hail, Albany

When
July 27, 2:21 PM EST to 2:26 PM EST
Where
Albany County, 0.35 mi NE of Boght Corners
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.783, -73.745

Nickel size hail was reported during a thunderstorm in Boght Corners.

Hail, Rensselaer

When
July 27, 2:51 PM EST to 2:55 PM EST
Where
Rensselaer County, 0.38 mi NW of Sand Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.634, -73.555

Quarter size hail occurred during a thunderstorm in Averill Park.

Hail, Rensselaer

When
July 27, 2:55 PM EST to 3:00 PM EST
Where
Rensselaer County, 0.32 mi NNW of Sand Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.634, -73.553

Half dollar size hail occurred during a thunderstorm in Averill Park.

Thunderstorm Wind, Rensselaer

When
July 27, 2:55 PM EST
Where
Rensselaer County, 0.7 mi NE of Sand Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.638, -73.541

A tree was reported down on Route 66 in Averill Park due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 27, 3:25 PM EST
Where
Rensselaer County, 0.86 mi SE of Brainard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -73.510

A tree and power pole was downed and across Route 66 in East Nassau due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 28, 3:00 AM EST
Where
Saratoga County, 2.62 mi WNW of Ballston Center
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.960, -73.900

Tree limbs were reported down during an overnight thunderstorm two miles west of Ballston Center.

Thunderstorm Wind, Saratoga

When
July 28, 3:17 AM EST
Where
Saratoga County, 3.77 mi N of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.104, -73.716

A pine tree limb was downed and through the roof of a mobile home roof in Wilton due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 12:55 PM EST
Where
Columbia County, 0.86 mi SW of Philmont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.240, -73.660

Trees and wires were reported down at Stever's Crossing Road in the town of Claverack due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 12:56 PM EST
Where
Columbia County, 0.16 mi N of Philmont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.252, -73.650

Trees were reported down, with one of them on a house, on New Street in the village of Philmont due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 12:56 PM EST
Where
Columbia County, 0.15 mi SSE of Philmont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.248, -73.649

Trees were reported down on Summit Street in Philmont due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 12:56 PM EST
Where
Columbia County, 0.21 mi NNW of Philmont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.253, -73.651

Trees were reported down on wires on Prospect Street in the village of Philmont due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 12:56 PM EST
Where
Columbia County, 0.07 mi SE of Philmont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.249, -73.649

Wires were reported down and across Main Street in the village of Philmont due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 1:15 PM EST
Where
Columbia County, 1.71 mi SSW of Austerlitz
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.299, -73.487

A tree and power lines were reported down on West Hill Road in Austerlitz due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 28, 1:16 PM EST
Where
Columbia County, 1.14 mi S of Austerlitz
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.303, -73.471

A tree was downed and across State Route 22 in Austerlitz due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
July 28, 2:42 PM EST
Where
Dutchess County, 1.61 mi NNW of Hyde Park
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.803, -73.938

A tree and wires were downed at the intersection of Route 9 and Vanderbilt Lane in Hyde Park due to thunderstorm winds. Traffic had to be re-routed around the area until utility crews were able to repair the power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532180, 532182, 532184, 532185, 532186, 532190, 532191, 532192, 532197, 532194, 532196, 532198, 532202, 532200, 532199, 532204.